Ohio, 2012

Flash Flood and Heavy Rain in Ohio, February 29, 2012

February 29, 2012 · NWS RLX · 2 events in 2 counties and zones

Ahead of a warm front, showers and embedded thunderstorms began before dawn on Wednesday, the 29th. The warm front moved northeast through southeast Ohio between dawn and midday.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Ahead of a warm front, showers and embedded thunderstorms began before dawn on Wednesday, the 29th. The warm front moved northeast through southeast Ohio between dawn and midday. By late afternoon that warm front had lifted into the eastern Ohio and southwestern Pennsylvania. However, despite being just south of the warm front, showers and thunderstorms continued during the afternoon. A few more showers fell along the cold front that evening. Rain totals of 1.75 to 2.25 inches were common in 24 hours. For example, Newport measured 2.23 inches.

Prior to the rain, the ground was already wetter than normal. The vegetation was still dormant. Water levels on small streams rose quickly.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 29, 3:45 AM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Feb 29, 3:45 AM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
345 AM EST WED FEB 29 2012

.SYNOPSIS...
WARM FRONT MOVES THROUGH THIS MORNING. COLD FRONT MOVES THROUGH
TONIGHT. DRIER THURSDAY. REPEAT SHOWING OF WARM/COLD FRONT COMBO
FRIDAY INTO EARLY SATURDAY. DRIER/COOLER AIR DEVELOPS ON SATURDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
TIMING IS EVERYTHING WITH THIS SYSTEM. WARM FRONT WILL LIFT THROUGH
THIS MORNING. ELEVATED CONVECTION WITH THIS FRONT WITH GOOD 85H
JET WILL PUSH THE FRONT THROUGH RATHER QUICKLY THIS MORNING.
SHOWERS AND A FEW EMBEDDED THUNDERSTORMS ARE MOVING AROUND 40KT-
50KTS AND WILL GIVE A QUICK BURST OF RAIN OVER THE REGION. COLD
FRONT TO MOVE THROUGH LATE THIS AFTERNOON AND THIS EVENING. BEST
DOWNPOURS AND WINDS ARE EXPECTED THIS THE COLD FRONT. BUT THE AREA
SHOULD SEE A BREAK IN THE RAIN BETWEEN THE WARM FRONT AND COLD
FRONT...SO WITH THIS BREAK AND THE QUICK MOVING STORMS...SHOULD
KEEP WATER CONCERNS AT BAY FOR NOW. BUT SHOULD BE MONITORED. GUSTY
WINDS WITH THE STORMS AND COLD FRONT COULD BE A CONCERN AS WELL
SINCE A VERY STRONG JET WILL ACCOMPANY THIS LINE AS IT MOVES
THROUGH. TEMPS TODAY WILL WARM QUICKLY AS GOOD WAA ADVECTION WILL
TAKE PLACE AS THE WARM FRONT PASSES THIS MORNING. TEMPS COOL
TONIGHT WITH THE PASSING OF THE COLD FRONT.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
NO BIG CHANGES FOR THIS PERIOD...AS OUR FAST PACE CONTINUES...WHICH
IS COMMON DURING LATE WINTER...AND THE MONTH OF MARCH.

SUBSIDENCE MID LEVEL INVERSION TRIES TO LOWER INTO THE 5 TO 10 THSD
FOOT RANGE ON THURSDAY...WITH MARGINAL 850 MB MOISTURE AT THE BASE
OF THE INVERSION.  COULD NOT RULE OUT SOME LIGHT RAIN SHOWERS IN THE
NORTH - BUT FELT OUR 20 POPS STILL APPEAR ON TARGET.

DRY THURSDAY NIGHT.  STILL THE POSSIBILITY OF SOME VALLEY FOG IN THE
SOUTHERN VALLEYS OF WV AND SOUTHWEST VIRGINIA...BUT HAVE NOT
INCLUDED YET.

WE REPEAT THE WARM/COLD FRONTAL COMBO AGAIN ON FRIDAY INTO EARLY
SATURDAY. COMPARED TO THE PRECIPITABLE WATER AROUND 1.3 FOR
TODAY...STILL THINKING A BIT LESS...AROUND AN INCH FOR FRIDAY NIGHTS
SYSTEM.  YET...WITH THE RESULT OF THE FIRST SYSTEM TODAY AND
TONIGHT...STILL A CONCERN.  WILL NOT INCLUDE IN THE HAZARDOUS
WEATHER OUTLOOK YET.  LETS DEAL WITH THE FIRST SYSTEM TODAY AND THIS
EVENING.

WAS SLIGHTLY FASTER REDUCING POPS FROM WEST TO EAST ON SATURDAY.
BASING THE FORECAST ON THE COLD FRONTAL PASSAGE AROUND 12Z FOR THE
CRW-CKB CORRIDOR...CROSSING MOUNTAINS AROUND 15Z SATURDAY. RIGHT NOW
THINKING ON THE ORDER OF .5 TO 1.0 IN OUR QPF FRIDAY AFTERNOON
THROUGH FRIDAY NIGHT.

IN ITS WAKE...SOME ONLY SOME SLIGHT CHANCE POPS SATURDAY AFTERNOON
ALONG PBZ BORDER AND IN OUR MOUNTAINS...THEN SOME CHANCE POPS
DEVELOPING SATURDAY NIGHT FOR SOME LIGHT RAIN OR SNOW
SHOWERS...AGAIN IN THE NORTH AND MOUNTAINS.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
FRIDAY WILL BE DRY INITIALLY BUT CHANCES FOR PRECIP WILL INCREASE
DURING THE DAY AS A WARM FRONT LIFTS NORTHEAST ACROSS THE AREA.
SYSTEM LOOKS SIMILAR TO WEDNESDAY/S WITH A BRIEF LULL IN PRECIP
POSSIBLE BETWEEN WARM FRONT AND COLD FRONT OVERNIGHT. MODEL OUTPUT
CONTINUES TO DEPICT BEST INSTABILITY POST WARM FRONT LATE FRIDAY
WITH MUCAPES AROUND 1000J AND THUS WILL GO WITH CHANCE T-STORMS
BEGINNING 00Z FRI. INSTABILITY WILL DECREASE OVERNIGHT SAT BUT
ENOUGH WILL REMAIN TO CONTINUE CHANCE THUNDERSTORMS WITH GOOD
FRONTAL LIFT. QPF VALUES LOOK TO BE AROUND THE HALF-INCH TO
THREE-QUARTER INCH AND WITH ENOUGH FORWARD MOTION OF SYSTEM...WOULD
NORMALLY NOT EXPECT MAJOR WATER ISSUES ON ITS OWN MERIT.  BUT
AGAIN...WILL NEED TO MONITOR RAINFALL RECEIVED WITH WEDNESDAY/S
SYSTEM AS IT MAY NOT TAKE MUCH ADDITIONAL RAINFALL TO CREATE ISSUES.

COLD FRONT WILL MOVE ACROSS THE FORECAST AREA FROM WEST TO EAST
EARLY SAT AND SHOULD BE NEAR THE EASTERN FORECAST AREA/S BORDER BY
12-15Z SAT. THIS MAKES LOW TEMPS SAT MORNING A BIT TRICKY AS TEMPS
MAY STAY ELEVATED MUCH OF THE OVERNIGHT PERIOD BEFORE DROPPING POST
FRONT NEAR SUNRISE.  HAVE TAKEN THIS APPROACH WITH THE CENTRAL PART
OF CWA. PRECIP SHOULD END BY 18Z ACROSS THE AREA EXCEPT MOUNTAIN
LOCATIONS WHERE WILL CONTINUE SLIGHT CHANCE POPS. BEYOND THIS PERIOD
MODEL OUTPUT BEGINS TO DIVERGE BUT WILL LEAN TOWARDS THE EC SOLUTION
WHICH DEPICTS A SECONDARY COLD PUSH SUNDAY WHICH RAMPS UP A
SHORTWAVE DIVING SOUTHEAST MOVING THROUGH THE MEAN NORTHWEST FLOW
ALOFT. AT THIS POINT IN TIME IT APPEARS THAT THE MAIN FORCING AND
MOISTURE WITH THIS SYSTEM WILL REMAIN TO THE SOUTH AND WEST OF
FORECAST AREA BUT CERTAINLY WARRANTS CONTINUED SLIGHT CHANCE/LOW
CHANCE POPS FOR THIS TIME PERIOD.

AFTER THIS SHORTWAVE EXITS...UPPER LEVEL RIDGING WILL BUILD INTO
AREA WITH DRY CONDITIONS TUESDAY WITH ONLY AN INCREASE IN HIGH-LEVEL
CLOUDS ON WEDNESDAY.

&&

.AVIATION /09Z WEDNESDAY THROUGH SUNDAY/...
06Z WEDNESDAY THRU 06Z THURSDAY...
A WARM FRONT WILL BRING SHOWERS AND A FEW THUNDERSTORMS THIS
MORNING...VFR GIGS AND VSBYS LOWERS TO MVFR AND IFR WITH THE
HEAVIER SHOWERS/ISOLD TSTMS. COLD FRONT TO PUSH THROUGH THIS
AFTERNOON AND EVENING. WIND GUSTS INCREASE FROM THE SW OUT AHEAD OF
THE COLD FRONT. THIS FRONT WILL KEEP THE CHC OF SHOWERS/ISOLD TSTMS
IN THE FORECAST THROUGH THIS EVENING. CIGS AND VSBYS START TO
IMPROVE FROM WEST TO EAST TOWARDS 06Z THURSDAY.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z THURSDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: TIMING OF MVFR TO IFR CONDITIONS IN THE
SHOWERS/ISOLD TSTMS COULD VARY DURING TODAY.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                         WED 02/29/12
UTC 1HRLY       08   09   10   11   12   13   14   15   16   17   18   19
EST 1HRLY       03   04   05   06   07   08   09   10   11   12   13   14
CRW CONSISTENCY  H    H    H    H    M    M    M    L    H    H    H    H
HTS CONSISTENCY  H    H    H    H    L    M    M    H    H    H    L    L
BKW CONSISTENCY  H    H    H    H    M    H    L    L    L    H    H    H
EKN CONSISTENCY  H    H    H    H    M    L    M    L    L    L    L    L
PKB CONSISTENCY  H    H    H    H    M    L    M    M    H    H    H    L
CKB CONSISTENCY  H    H    H    M    M    M    L    M    L    L    L    L

AFTER 06Z THURSDAY...
IFR FOG WILL BE POSSIBLE THURSDAY NIGHT INTO FRIDAY MORNING.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JS/KTB/GG
NEAR TERM...JS
SHORT TERM...KTB
LONG TERM...GG
AVIATION...JS
Hazardous weather outlook, Feb 29, 3:29 AM EST, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
329 AM EST WED FEB 29 2012

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-010830-
GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON-
VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-WOOD-
PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
329 AM EST WED FEB 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

REPETITIVE BATCHES OF SHOWERS AND THUNDERSTORMS COULD BE POSSIBLE
TODAY INTO THIS EVENING.

THE GROUND IS STILL WETTER THAN NORMAL IN MANY COUNTIES...ESPECIALLY
IN WEST VIRGINIA. RAIN AMOUNTS OF OVER 1.5 INCHES WOULD BE NEEDED
TO RAISE FLOOD CONCERNS. IF THAT THREAT INCREASES...FLOOD WATCHES
MAY BE POSTED FOR THE MOST VULNERABLE COUNTIES.

THERE IS ALSO A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND
THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Charleston,WV radar (KRLX), 91 km away, was scanning. The volume nearest the first event began at 10:01 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Meigs

When
February 29, 5:00 AM EST to 6:00 PM EST
Where
Meigs County, Langsville to 3.28 mi ENE of Rutland
Property damage
$1,000
Reported by
Newspaper
Coordinates
39.050, -82.180

Minor street flooding occurred on Route 124 and 143.

Flash Flood, Washington

When
February 29, 3:45 PM EST to 7:45 PM EST
Where
Washington County, Veto to 0.59 mi ENE of Whipple
Cause
Heavy Rain
Property damage
$5,000
Reported by
Newspaper
Coordinates
39.330, -81.670

A car was swept off a flooded road near Veto. A small tributary to Duck Creek flooded and closed the road near the intersection of Route 26 and County Home Lane. Sandhill Road was flooded near Reno. Minor urban street flooding was common in Marietta.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 365635, 365625.